From: toni welsh (email@example.com)
Thu Aug 2 22:15:00 2001
At Wed, 1 Aug 2001, Helen Dynda wrote:
>  LAXATIVE
> Laxative is any substance that speeds the emptying of the bowels (intestines). Laxatives are often used in the treatment or prevention of constipation (infrequent bowel movements).
> Q: What substances are used as laxatives?
> A: There are three main groups of laxatives, which differ in the way they affect the intestine. The group most commonly used acts by irritating the bowel wall or by direct nerve (neuronal) stimulation, causing a contraction and expulsion of the feces. Senna and cascara are examples of this type and are found in many commercial preparations.
> A second group of laxatives acts by attracting water from the body into the intestine, increasing the volume of feces. Milk of magnesia, Epsom salts (magnesium sulfate), and Glauber's salts (sodium sulfate) are common examples.
> The third group, referred to as bulk laxatives, acts as a stimulant to defecation by swelling the contents of the intestine. Bran, vegetable fiber, and general roughage are all bulk laxatives. The diet of many people in Western countries is deficient in these bulk substances; this deficiency may lead to constipation as well as other disorders, such as colorectal cancer.
> Q: What are the dangers of using laxatives?
> A: Laxatives should not be taken continually over long periods of time because the bowels may become lazy and fail to function on their own. (This is especially true of laxatives that irritate the bowel wall.) Permanent damage to the colon can occur with laxative abuse. Laxatives may also cause side effects in other parts of the body, including chemical and nutritional disturbances.
> Q: Should laxatives be used to treat all forms of constipation?
> A: No. Laxatives should never be used if constipation suddenly occurs or if it is accompanied by abdominal pain or fever. In such a case, there may be an intestinal obstruction or appendicitis, and laxatives are likely to make the condition worse. A physician should be consulted.
I had copied this yesterday, and told my husband it seems that senna is
the hardest on the bowels, I have been taking it now for over three
years, and the pain and feeling in the colon is getting ALOT worse. I
had to take it again this evening, but without it the bowels do not
move, and the pain is alot worse. I have been taking it every other day
this week, and I am scared after reading this post on laxatives! It all
makes alot of sense, and if laxatives cause lazy bowel, what can they do
I still get the terrble pain and very hard on the left side after taking
the senekot, and if the stool does not get past that area on the left
side , the pressure is VERY VERY hard. I end up yelling for doug when
this happens, I just wish I could find something to get bowels to moe
the way they should without these dumb laxatives!!! The constricting and
hard feeling in the pelvis is very annoying!!